MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS STEM LATERAL 2 NON-CEMENTED; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT

SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS STEM LATERAL 2 NON-CEMENTED; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Model Number 75002750
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 05/06/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after thr surgery, there were high levels of metals found in the blood of the patient.A revision surgery was performed on (b)(6) 2021 to treat this event.The sl-plus stem lateral 2 non-cemented case (b)(4) and the oxinium fem hd 12/14 32mm +8 case (b)(4) were explanted.Patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after thr surgery, there were high levels of metals found in the blood of the patient.A revision surgery was performed to treat this event.The sl-plus stem lateral 2 non-cemented and the oxinium fem hd 12/14 32mm +8 were explanted.The device intended for use in treatment was not returned for investigation.An evaluation of the complained device could therefore not be conducted, and the reported failure mode could not independently be confirmed.The batch number of this device was not communicated and a review of the batch record could not be conducted.A complaint history review was performed.A medical investigation was conducted.With the information provided the clinical root cause of the reported ¿high levels of metals in the blood¿ and metallotic synovitis cannot be confirmed, and it cannot be concluded that the reported events/clinical reactions were associated with a mal-performance of the implant.Based on available information, the reported failure mode could not be confirmed.A relationship between the reported event and the device cannot be confirmed.Based on the available information it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.Due to insufficient information it is not possible to speculate about factors which could have contributed to the reported event.No probable cause can be determined.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.
 
Additional Manufacturer Narrative
H3, h6: it was reported that after thr surgery, there were high levels of metals found in the blood of the patient.A revision surgery was performed to treat this event.The sl-plus stem lateral 2 non-cemented and the oxinium fem hd 12/14 32mm +8 were explanted.The devices used in treatment were returned for investigation.A visual inspection and material analysis were conducted.Heavy scratch marks from an abrasive tool as well as screw holes on the lateral side were observed on the complained device.The alignment of the 11 screw holes in a single line indicates that they most probably originated from the fixation of a trauma implant.However, according to the complainant there was no additional surgery between the initial implantation of the prothesis and the revision.The origin of the observed scratch marks and lateral screw holes stays therefore undetermined.It is however assumed that the observed damage on the stem was caused while in situ with the patient.Abrasive residues from drilling are not ruled out to have contributed to the reported high levels of metals found in the blood of the patient.A medical investigation was conducted.With the information provided the clinical root cause of the reported ¿high levels of metals in the blood¿ and metallotic synovitis cannot be confirmed.However, the noted mechanical damage to the femoral stem cannot be ruled out as a contributing factor.It cannot be concluded that the reported events/clinical reactions were associated with a mal-performance of the implant.The device labeling is placed on the front end of the taper.The ball heat is still seated on the taper and the batch number could not be accessed.A review of the batch record and batch specific complaint history review could therefore not be conducted.However, a review of the complaint history revealed no additional complaint with similar issues for the device in scope (75002750).The ifu (lit.No.12.23 ed 05/16) list the reported issue as known possible side effects resulting from a hip arthroplasty.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Based on the performed investigations, mechanical damage on the stem was confirmed.The relationship between the high level of metals found in the blood of the patient and the observed mechanical damage cannot be excluded.The conducted investigation does not indicate that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the observed mechanical damage is attributed to an unintended use error that caused or contributed to the event.The conducted investigation does not indicate the need for corrective action.Nevertheless, smith + nephew will continue to monitor this device for similar issues.The returned devices will be retained.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that after thr surgery, there were high levels of metals found in the blood of the patient.A revision surgery was performed to treat this event.The sl-plus stem lateral 2 non-cemented and the oxinium fem.Hd 12/14 32mm +8 were explanted.The devices used in treatment were returned for investigation.A visual inspection and material analysis were conducted.Heavy scratch marks from an abrasive tool as well as screw holes on the lateral side were observed on the complained device.The alignment of the 11 screw holes in a single line indicates that they most probably originated from the fixation of a trauma implant.However, according to the complainant there was no additional surgery between the initial implantation of the prothesis and the revision.The origin of the observed scratch marks and lateral screw holes stays therefore undetermined.It is however assumed that the observed damage on the stem was caused while in situ with the patient.Abrasive residues from drilling are not ruled out to have contributed to the reported high levels of metals found in the blood of the patient.A medical investigation was conducted.With the information provided the clinical root cause of the reported ¿high levels of metals in the blood¿ and metallotic synovitis cannot be confirmed.However, the noted mechanical damage to the femoral stem cannot be ruled out as a contributing factor.It cannot be concluded that the reported events/clinical reactions were associated with a mal-performance of the implant.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported event.A review of the complaint history revealed no additional complaint for the batch in question nor similar issues for the device in scope (75002750).The ifu (lit.No.12.23 ed 05/16) list the reported issue as known possible side effect resulting from a hip arthroplasty.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Based on the performed investigations, mechanical damage on the stem was confirmed.The relationship between the high level of metals found in the blood of the patient and the observed mechanical damage cannot be excluded.The conducted investigation does not indicate that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the observed mechanical damage is attributed to an unintended use error that caused or contributed to the event.The conducted investigation does not indicate the need for corrective action.Nevertheless, smith + nephew will continue to monitor this device for similar issues.The device was returned to the customer.

Brand Name
SL-PLUS STEM LATERAL 2 NON-CEMENTED
Common Device Name
PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11891042
Report Number9613369-2021-00268
Device Sequence Number19741107
Product Code LZO
UDI-Device Identifier07611996078022
UDI-Public07611996078022
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K072852
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/15/2016
Device Model Number75002750
Device Catalogue Number75002750
Device Lot NumberC0907917
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/12/2021
Supplement Date Received by Manufacturer07/08/2021
10/26/2021
10/26/2021
Initial Report FDA Received Date05/26/2021
Supplement Report FDA Received Date07/09/2021
10/27/2021
12/02/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/17/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age52 YR
Patient SexMale